Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Sacramento, CA

November 29, 2018Butte County, California

NWS Sacramento, CA issued this flash flood warning at Nov 29, 2018, 2:23 PM PST for Butte County, California. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2018, 2:23 PM PST (22:23 UTC)
Expired
Nov 29, 2018, 9:15 PM PST
In force
7 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 21 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 2:36 PM PSTFLOOD5 Sse Chico, CAREPORTS OF A VEHICLE STUCK IN FLOOD WATERS UP TO MIRRORS. ESTIMATED 3.5 FEET OF WATER. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

106 
WGUS56 KSTO 292223
FFWSTO
CAC007-300515-
/O.NEW.KSTO.FF.W.0005.181129T2223Z-181130T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
223 PM PST THU NOV 29 2018

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  Central Butte County in northern California...

* Flash Flood Warning for the Camp Fire Burn Area and surrounding 
  areas in... Central Butte County in Northern California

* Until 915 PM PST Thursday.

* At 215 PM PST, Doppler radar indicated heavy rain in and near the 
  Camp Fire burn area, 1 to 2 inches of rain has fallen during the 
  past hour. The heaviest rain has been over the western half of the 
  burn area between Chico and Paradise, extending west to Durham.

* Flooding is occurring with several flooded roads and stranded 
  motorists being reported including highway 99 being closed. An 
  evacuation order has been issued for Honey Run road from the 200 
  block of Skyway including Horse Run Lane. Excessive rainfall over 
  the burn scar are resulting in debris flows moving in and near the 
  burn area. The debris flows can consist of rock, mud, vegetation 
  and other loose materials.
  Streams flowing out of the burn area such as Butte Creek, Little 
  Chico Creek, Clear Creek and Dry Creek will likely cause flooding 
  outside of the burn area near Chico and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous situation. Persons within the Camp Fire Burn 
Area need to be alert for the potential of mud and debris flows. 
These flows could impact area roadways, hill sides, and local 
streams and creeks. If you observe movement of soils, debris, or 
large amounts of water, you should move to higher ground 
immediately. Do not drive through water flowing across roadways.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and hillsides is likely. The heavy rains will likely 
trigger rockslides, mudslides and debris flows in steep terrain, 
especially in and around these areas.

&&

LAT...LON 3951 12176 3960 12194 3977 12181 3991 12156
      3976 12133

$$

cs
1 follow-up statement
909 
WGUS76 KSTO 300507
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
907 PM PST THU NOV 29 2018

CAC007-300515-
/O.EXP.KSTO.FF.W.0005.000000T0000Z-181130T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte CA-
907 PM PST THU NOV 29 2018

...THE FLASH FLOOD WARNING FOR CENTRAL BUTTE COUNTY WILL EXPIRE AT
915 PM PST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures or 
evacuation orders until they are lifted. 

LAT...LON 3951 12176 3960 12194 3977 12181 3991 12156
      3976 12133

$$

jhm

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 1:40 PM PST, 43 minutes earlier.

Area forecast discussion, Nov 29, 1:40 PM PST, 43 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
140 PM PST Thu Nov 29 2018

.SYNOPSIS...
Significant travel impacts from heavy snow mainly Friday night and
Saturday. This afternoon and evening still a chance of heavy rain
and thunderstorms.

&&

.DISCUSSION...
Upper low pushing across the area this afternoon has triggered
some heavier showers and thunderstorms. Some flooding has been
reported in the Camp Fire burn scar area from this activiyt. Still
a chance this convection will continue into the evening. Not
getting a lot of heating so instability not too bad...but still a
risk of thunderstorms. Heavy snow will continue off an one but
remain mainly above 5500 feet.

After this storm passes through the area tonight...emphasis
switchs over to the next system. This system will have lower snow
levels and produce heavy snow at times with severe travel impacts
over the Sierra passes. Should see from 12 to 18 inches down to
around 5500 feet with lighter amounts to 5000 feet. Snowfall rates
will likely be at least 2" per hour at times starting around 10 PM
Friday through 10 AM Saturday. Things settle down fairly quickly
Saturday afternoon with drier weather Sunday and Sunday night.

Rasch

&&
.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Very interesting storm in the extended periods that will likely
bring more rain to the area. An upper low will dive south off the
west coast from north to south. ECMWF and GFS a bit different with
their location but both spin out some energy over our area and
bring light to moderate precipitation. Not looking like a high
impact weather system at this time but have increased pops
starting Monday night through Wednedsday night. Not sure if this
system will need any highlights right now but will see as details
become clearer.  Rasch
&&

.AVIATION...

Areas of locally heavy rain will impact NorCal 3z Friday.
MVFR/IFR conditions expected in rain showers. &&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM PST this afternoon for Central
Sacramento Valley-Clear Lake/Southern Lake County-Mountains
Southwestern Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta
Lake Area / Northern Shasta County-Western Plumas County/Lassen
Park.

Winter Storm Warning until 4 AM PST Friday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Warning from 10 PM Friday to 10 PM PST Saturday for
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

&&

In the hours before

Local storm report, Nov 29, 2:04 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
204 PM PST THU NOV 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLOOD            6 NE DURHAM             39.67N 121.74W
11/29/2018                   BUTTE              CA   PUBLIC

            REPORTED AT HWY 99 AND NEAL ROAD, CHICO CA
            SHEET FLOW OFF OF CAMP FIRE BURN SCAR
            FLOODING HIGHWAY 99.

&&
Local storm report, Nov 29, 2:19 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
219 PM PST THU NOV 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLOOD            4 SE CHICO              39.71N 121.77W
11/29/2018                   BUTTE              CA   COUNTY OFFICIAL

            FLOODING REPORTED AT HONEY RUN ROAD AND
            HORSE RUN LANE, CHICO, CA LOCAL PONDING OF
            WATER AND RUNOFF FROM CAMP FIRE.

&&
Local storm report, Nov 29, 2:21 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
221 PM PST THU NOV 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLOOD            PULGA                   39.80N 121.45W
11/29/2018                   BUTTE              CA   DEPT OF HIGHWAYS

            ON HIGHWAY 70 IN THE PULGA AREA STORMS ARE
            CAUSING MUDSLIDES AND DEBRIS FLOWS CLOGGING
            DRAINS ALONG THE ROADWAY. REMOVAL OF
            HAZARDOUS TREES CONTINUES. HIGHWAY 70 EAST
            OF THE W BRANCH FEATHER RIVER CLOSED.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 12:00 AM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 14 more6 hr
Nov 29, 2:43 AM PSTSpecial Weather StatementSTOTehama47 min
Nov 29, 10:49 AM PSTWinter Storm WarningSTO61 hr
Nov 29, 11:51 AM PSTFlash Flood WarningSTOButte3 hr
Nov 29, 2:46 PM PSTSpecial Weather StatementSTOCalaveras89 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.